Why Heroin Makes You Itch
Why heroin makes you itch is a common question many people have. It’s not just heroin that makes you itch however, it’s all opioids. So what is it about these type of drugs that lead to so many side effects, including itching?
The following information provides an overview of why heroin makes you itch and other important information about this drug.
Opioids are drugs that when taken have the ability to cross the blood-brain barrier quickly and bind to opioid receptors.
When this happens, opioids like heroin then create a euphoric rush in the user. That rush is often short-lived and then followed by a period of intense relaxation or sedation.
Along with the high people experience with heroin and other opioids, there are many other negative and often deadly side effects, however, just one of which is itching.
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak with an Intake Coordination Specialist now.352.771.2700
Skin picking is something that may occur when someone is on heroin and also when they’re in withdrawal. The anxiety and restlessness of heroin withdrawal can lead people to want to self-mutilate, particularly if they’re feeling like they have the sensation often described as crawling out of their skin.
So what is it about heroin that makes you itch? Some researchers have recently figured out a link between the use of heroin and other opioids and excessive itchiness. In the past, most medical experts and researchers believed that why heroin makes you itch is because of its impact on the nervous system.
Now, however, there is one particular opioid isoform that is believed to be responsible for creating the itchiness, and it all has to do with how the person’s immune system reacts to the presence of opioids. The receptors that lead to itching are found in the immune system. They are responsible for responding to activation signals when they sense something like an infection or allergen as a way of clearing the infection. So basically, someone takes heroin, and an activation signal is sent for inflammatory histamines.
When that happens, it creates the itchiness.
There is also another reason that heroin makes you itch that isn’t related to the fact that it’s an opioid, but rather is related to the fact that it can be administered by injection. When people inject heroin, it can lead to abscesses and skin infections that lead to itching, at the sites where it’s injected.
So, to sum up, the answer to why heroin makes you itch: First, there are psychological conditions that may exist before a person starts abusing drugs or may develop with drug abuse that can lead to self-mutilation including excessive scratching and picking at the skin. This is one of the primary reasons that many people on drugs have scars or sores on their face.
Another reason why heroin makes you itch is that it impacts receptors in the body that play a role in the immune system. When someone does heroin, the body may sense that it’s an invader much like an allergen, so the itching is an inflammatory response to the body trying to clear the substance that it sees as an invader.